MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC

MICRO THERAPEUTICS, INC. DBA EV3 APOLLO; AGENT, INJECTABLE, EMBOLIC
Model Number 105-5095-000
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Foreign Body In Patient (2687)
Date of Event 08/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Medtronic received a report that the apollo catheter tube transition section leaked onyx and blocked one side of a1.The patient was undergoing treatment for an arteriovenous malformation (avm).  the patient's vessel tortuosity was minimal.It was reported that onyx was applied to the parallel body and frontal lobe, and an apollo was used in front of it.The injection of onyx went smoothly.When opening the second one, during the  application it was found that onyx leaked from the proximal end.After stopping, the catheter was replaced and treatment was continued.The distal part of the catheter had ruptured but was intact.There was no friction or difficulty during delivery.Aside from the rupture there was no other damage to the catheter. the on-site angiography showed that the contralateral blood vessel was better, and the evaluation compensation should be good. the devices were prepared and flushed according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: product analysis#: (b)(4): equipment used: vis (m-81805), 203cm ruler (m-83360) document used: dwgs105-5095-000 rev.Ac as found condition (condition of returned device): the apollo micro catheter was returned for analysis within a shipping box; within a sealed biohazard pouch; within an opened apollo micro catheter inner pouch and within a sealed tyvek biohazard pouch.Visual inspection/damage location details: no damages were found with catheter hub; however, onyx residue was found within the apollo hub.The apollo micro catheter total length was measured to be ~172.2cm, the usable length was measured to be ~165.9cm which is not within specification (specification per 165.0cm ± 2.5cm).The apollo distal floppy segment was measured to be ~26.3cm which is within specification (specification per dwgs105-5097-000 rev.Ab: 25.0cm +2cm -1cm).The catheter body was found to be ruptured at ~16.5cm from distal tip.The tubing material at the rupture exhibited stretching.Distal tip appeared to be in good condition.Testing/analysis (including sem reports): n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿catheter rupture¿ was confirmed.The returned apollo appeared to have ruptured due to over-pressurization, resulting in pressures exceeding the limits of the micro catheter.Pauses longer than two minutes prior to re-injection can cause solidification of onyx les at the catheter tip resulting in catheter occlusion, and use of excessive pressure to clear the catheter, may result in catheter rupture.Rupture can also occur during injection of embolic material or when the distal portion of the catheter is kinked, prolapsed, or occluded; injection rate; use of palm of hand pressure or increased injection force against resistance.It was reported there was no resistance when the onyx les was injected, and no kink or damage seen on the apollo micro catheter.Per the onyx les ifu (instructions for use): ¿adequate fluoroscopic visualization must be maintained during onyx les delivery or non-target vessel embolization may result.If visualization is lost at any time during the embolization procedure, halt onyx les delivery until adequate visualization is re-established.Testing has shown that over-pressurization and rupture can occur if 0.05 ml of onyx les is injected and is not visualized exiting the catheter tip.Inject onyx les to displace dmso.Use thumb pressure only to inject onyx les.Using palm of hand to advance plunger may result in catheter rupture due to over-pressurization in the event of catheter occlusion.Do not interrupt onyx les injection for longer than two minutes prior to re-injection.Solidification of onyx les may occur at the catheter tip resulting in catheter occlusion, and use of excessive pressure to clear the catheter, may result in catheter rupture.¿ per the apollo ifu: ¿infusion pressure with this device should not exceed 690 kpa/100 psi.Pressure in excess of 690 kpa/100 psi may result in catheter rupture, possibly resulting in patient injury.¿ (reyesr32 2022-10-17) medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
APOLLO
Common Device Name
AGENT, INJECTABLE, EMBOLIC
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15303476
Report Number2029214-2022-01454
Device Sequence Number5288317
Product Code MFE
UDI-Device Identifier00847536006010
UDI-Public00847536006010
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P030004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2024
Device Model Number105-5095-000
Device Catalogue Number105-5095-000
Device Lot NumberB305754
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2022
Supplement Date Received by Manufacturer10/12/2022
Initial Report FDA Received Date08/26/2022
Supplement Report FDA Received Date11/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age22 YR
Patient SexMale
Patient Weight75 KG